Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 109, NWS Grand Forks, ND

July 22, 2007Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 22, 2007, 10:42 AM CDT for Cass County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2007, 10:42 AM CDT (15:42 UTC)
Expired
Jul 22, 2007, 11:35 AM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 47 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4220 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 221542
SVRFGF
NDC017-221645-
/O.NEW.KFGF.SV.W.0109.070722T1542Z-070722T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1042 AM CDT SUN JUL 22 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1145 AM CDT

* AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 2 MILES NORTHWEST OF GALESBURG...OR 37 MILES
  NORTHEAST OF VALLEY CITY...MOVING TO THE SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  8 MILES NORTHEAST OF ERIE AT 1105 AM CDT...
  HUNTER AT 1110 AM CDT...
  ARTHUR AT 1120 AM CDT...
  8 MILES NORTHEAST OF AMENIA AT 1130 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4723 9768 4693 9765 4692 9684 4722 9687

$$

55
3 follow-up statements
000 
WWUS53 KFGF 221559
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1059 AM CDT SUN JUL 22 2007

NDC017-221645-
/O.CON.KFGF.SV.W.0109.000000T0000Z-070722T1645Z/
CASS ND-
1059 AM CDT SUN JUL 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 5 MILES NORTH OF ERIE...OR 33 MILES NORTHWEST OF FARGO...
MOVING TO THE SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ERIE AND HUNTER BY 1105 AM CDT...
  ARTHUR BY 1115 AM CDT...
  AMENIA BY 1120 AM CDT...
  PROSPER BY 1135 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4724 9769 4693 9765 4692 9684 4723 9686

$$

55
000 
WWUS53 KFGF 221619
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1117 AM CDT SUN JUL 22 2007

NDC017-221645-
/O.CON.KFGF.SV.W.0109.000000T0000Z-070722T1645Z/
CASS ND-
1117 AM CDT SUN JUL 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

AT 1114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED OVER ERIE...OR 31 MILES NORTHWEST OF FARGO...MOVING TO
THE SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ABSARAKA BY 1125 AM CDT...
  AMENIA BY 1130 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

THIS STORM HAS SHOWN SIGNS OF WEAKENING...BUT WILL BE MONITORED FOR 
A LITTLE LONGER.

LAT...LON 4724 9769 4693 9765 4692 9684 4723 9686

$$

55
000 
WWUS53 KFGF 221635
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1135 AM CDT SUN JUL 22 2007

NDC017-221645-
/O.CAN.KFGF.SV.W.0109.000000T0000Z-070722T1645Z/
CASS ND-
1135 AM CDT SUN JUL 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASS COUNTY IN
SOUTHEAST NORTH DAKOTA IS CANCELLED...

AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES NORTHEAST OF ABSARAKA...OR 27 MILES WEST
OF FARGO...MOVING TO THE SOUTHEAST AT 25 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4724 9769 4693 9765 4692 9684 4723 9686

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:19 AM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, Jul 22, 3:19 AM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
319 AM CDT SUN JUL 22 2007

.SHORT TERM...
IMMEDIATE CONCERN IS EXTENT OF EARLY MORNING CONVECTION. LOOKING
AT WATER VAPOR...SEVERAL SHORT WAVES ROTATING ON NORTH SIDE OF 594
DM HIGH OVER NEBRASKA. THESE SHORT WAVES INTERACTING WITH A 40KT
LOW LEVEL JET AIMED AT SE ND/NE SD/WCNTRL MN CAUSING ELEVATED
CONVECTION TO DEVELOP. KMVX/KABR 88D INDICATE CORES ARE PRETTY
SMALL AND ATMOSPHERE JUST TOO WARM ALOFT FOR THEM TO REALLY GET
STRONG...BUT BRIEF HVY RAIN OCCURRING. ALSO PLUME OF DEEPER
MOISTURE SEEN ON WATER VAPOR FROM UTAH/WRN COLORADO INTO SD/SE
ND/CNTRL MN. MOVEMENT OF THESE SHORT WAVES MAINLY DUE EAST AND
WITH 850 MB JET SHIFT FROM A SOUTHWEST TO NORTHEAST TO MORE A
WEST-EAST ORIENTATION BY 12Z WOULD EXPECT ALL THE ACTIVITY TO
REMAIN CONCENTRATED OVER MY SOUTH FCST AREA WITH NOTHING NORTH OF
A FAR-BJI LINE. THUS TWEEKED POPS IN THE 12Z-18Z PERIOD TODAY FOR
THIS FACT. BY 18Z ANY THREAT OF ELEVATED CONVECTION SHOULD BE OVER
AS LOW LEVEL JET AXIS SHIFTS WELL TO OUR EAST AND WEAKENS. THUS
WILL MAINTAIN DRY WX THIS AFTN ALL AREAS. FOR TONIGHT...DID REMOVE
LOW POPS IN WCNTRL MN AS LOOKS LIKE MAIN ACTION TO BE DLH-MSP-RST
AREAS AS 500 MB HIGH BUILDS OVER ERN ND SHIFTING EDGE OF THE MID
LEVEL CAP FARTHER EAST.

WEAK SFC TROUGH NR A ROLLA-BISMARCK LINE AT 08Z WILL MOVE EAST AND
EXTEND NR A ROX-GFK-JMS LINE NR 18Z TODAY AND THEN BASICALLY WASH
OUT MONDAY. SO WINDS TODAY WIL BECOME MUCH LIGHTER THAN ON
SATURDAY.

JUST HOW HOT WILL IT GET. WOULD EXPECT PLENTY OF 90 TO 95 DEGREE
READINGS FOR HIGHS TODAY THRU WEDNESDAY AS RIDGE IS OVERHEAD.
HOTTEST AIR REMAINS WRN ND/WRN SD/ERN MT WHERE 100+ WILL OCCUR.
DEW PTS WILL BE QUITE HIGH AND HEAT INDICES PROGGED TO BE 100-105
AT PEAK HEATING OVER ERN ND. THIS JUST SHY OF HEAT ADVISORY LEVELS
BUT WILL CONTINUE TO MENTION ON HWO/GRAPHICAL WX STORY. MISERABLE
NONETHELESS. KEPT IT DRY MON-WED PERIOD. GFS WANTS TO SPILL A
SHORT WAVE SOUTHWARD THRU MN MON NIGHT INTO TUESDAY WITIH PSBL
PCPN. VERY UNSURE OF THESE SHORT WAVES...SO WILL MAINTAIN DRY
FCST.

.LONG TERM...
CANADIAN/GFS CONSENSUS FROM 00Z RUNS IS TO BRING A TROUGH/COLD
FRONT THRU SOMETIME THURSDAY TIME PERIOD. GREAT DEAL OF
UNCERTAINITY ABOUT TIMING AND CONSENSUS OF NEIGHBORING OFFICES WAS
TO KEEP DRY FCST AND LET DAYSHIFT AND HPC DIAGNOSE PATTERN BETTER.

&&

.AVIATION...
VFR TODAY. LOOKS LIKE EARLY MORNING THUNDER TO AVOID FARGO-BEMIDJI
AIRPORT...AND FOR SURE WILL MISS GRAND FORKS. VFR CIGS WITH TSRA
IN SRN VALLEY AND WCNTRL MN THIS MORNING AND SOME VFR CIGS IN FAR
NW MN FROM ROSEAU TO LAKE OF THE WOODS. AS SFC TROUGH MOVES THRU
THE FCST AREA WINDS WILL DIMINISH TODAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Jul 22, 7:06 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
706 AM CDT SUN JUL 22 2007

MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-054-
231215-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
WESTERN WALSH COUNTY-
706 AM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDICES OF 95 TO 105 THIS AFTERNOONN WILL OCCUR. IF
OUTDOORS FOR EXTENDED PERIODS THIS AFTERNOON DRINK PLENTY OF
LIQUIDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONTINUED HOT AND HUMID WEATHER FOR MONDAY THROUGH WEDNESDAY WILL
BRING HEAT INDICES OF 95 TO 105 EACH AFTERNOON. NO HAZARDOUS
WEATHER IS ANTICIPATED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ003-017-022>024-027>032-040-NDZ038-039-049-052-053-231215-
CLAY-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-
706 AM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR FROM EXTREME SOUTHEAST NORTH
DAKOTA INTO WEST CENTRAL AND NORTH CENTRAL MINNESOTA...ALONG AND
SOUTH OF A FARGO TO BEMIDJI LINE. A FEW STORMS MAY APPROACH SEVERE
LIMITS WITH SMALL HAIL. LOCALLY UP TO 2 INCHES OF RAIN MAY OCCUR.
THE STORMS WILL EXIT THE AREA THIS AFTERNOON MAKING WAY FOR HOT
AND HUMID CONDITIONS WITH HEAT INDICES IN THE 95 TO 105 RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONTINUED HOT AND HUMID WEATHER FOR MONDAY THROUGH WEDNESDAY WILL
BRING HEAT INDICES OF 95 TO 105 EACH AFTERNOON. NO HAZARDOUS
WEATHER IS ANTICIPATED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Local storm report, Jul 22, 9:22 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
922 AM CDT SUN JUL 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HAIL             NIAGARA                 48.00N 97.87W
07/22/2007  E0.75 INCH       GRAND FORKS        ND   PUBLIC

&&

PATRIAYD
Local storm report, Jul 22, 10:15 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1015 AM CDT SUN JUL 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             5 NNE FINLEY            47.58N 97.80W
07/22/2007  E1.75 INCH       STEELE             ND   TRAINED SPOTTER

            PEA TO GOLF BALL SIZED HAIL COVERED THE GROUND. HAIL FELL
            FOR ABOUT 10 MINUTES.

&&

GGUST
Local storm report, Jul 22, 10:38 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1038 AM CDT SUN JUL 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     HAIL             5 E SHARON              47.60N 97.79W
07/22/2007  E3.00 INCH       STEELE             ND   TRAINED SPOTTER

            LARGEST HAIL SIZES RANGED FROM 3 TO 3.5 INCH
            DIAMETER...WITH 8 INCH CIRCUMFERENCE.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:50 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson55 min
Jul 22, 9:30 AM CDTSevere Thunderstorm WarningFGFSteele60 min
Jul 22, 9:38 AM CDTSevere Thunderstorm WarningFGFGriggs67 min
Jul 22, 10:25 AM CDTSevere Thunderstorm WarningFGFSteele50 min
Jul 22, 10:38 AM CDTSevere Thunderstorm WarningFGFTraill36 min
Jul 22, 5:06 PM CDTHeat AdvisoryFGFBarnes, Cass, Grand Forks, Griggs, Nelson, Pembina and 6 more4 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.